Alert archive / Hawaii / Special Weather Statements in 2016

Special Weather Statement, NWS Honolulu, HI

August 23, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this special weather statement at Aug 23, 2016, 2:21 PM HST for Hawaii County, Hawaii. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 2:21 PM HST (00:21 UTC)
Expired
Aug 23, 2016, 4:15 PM HST
In force
114 min
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 61 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 0.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WWHW80 PHFO 240021
SPSHFO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
221 PM HST TUE AUG 23 2016

HIZ023>028-240215-
BIG ISLAND INTERIOR-BIG ISLAND NORTH AND EAST-KOHALA-KONA-SOUTH BIG
ISLAND-BIG ISLAND SUMMIT-
221 PM HST TUE AUG 23 2016

...SCATTERED THUNDERSTORMS TO PERSIST OVER THE BIG ISLAND THIS
AFTERNOON...

THUNDERSTORMS WILL CONTINUE OVER THE BIG ISLAND THROUGH THE
AFTERNOON...WITH THE STRONGEST STORMS EXPECTED TO PRODUCE FREQUENT
LIGHTNING OVER INTERIOR AND LEEWARD SLOPES. WHEN THUNDERSTORMS
APPROACH...YOU SHOULD MOVE INDOORS. STAY AWAY FROM WINDOWS AND
ELECTRICAL APPLIANCES UNTIL THE STORM IS OVER. LIGHTNING CAN STRIKE
SEVERAL MILES AWAY FROM A THUNDERSTORM...AND IT DOES NOT HAVE TO BE
RAINING FOR YOU TO BE STRUCK BY LIGHTNING.

LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
      2016 15591 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510
      1974 15500 1965 15499 1953 15481 1934 15499
      1927 15516 1927 15529 1913 15551 1891 15568
TIME...MOT...LOC 0009Z 240DEG 49KT 1984 15522 

$$

WROE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this special weather statement went out at Aug 23, 10:00 AM HST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 23, 10:00 AM HST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1000 AM HST TUE AUG 23 2016

.SYNOPSIS...
Deep tropical moisture moving over the state will maintain very
humid conditions with localized heavy downpours and
thunderstorms. The greatest chance for heavy rainfall over the
islands will be during the afternoon, though moist and somewhat
unstable conditions will linger into Wednesday. Drier trade wind
weather will return to the islands by Thursday and prevail
through the weekend.

&&

.DISCUSSION...
Conditions over the state can best described as deep tropical. A
weak low level trough originating from the deep tropics has
drifted to within 75 miles south of the Big Island, spreading
abundant moisture with exceptionally high precipitable water
values of more than two inches over the islands. The main focus
for thunderstorms and heavy rainfall was over windward Big Island
overnight, where totals of two to seven inches were common.
Thunderstorms within the trough have pushed offshore this morning
and are currently anchored along the trough and within the Big
Island plume to the south and southwest of the islands, confining
generally moderate showers to windward slopes this morning. A
cluster of thunderstorms in the trough is sending a thick shield
of high clouds over Oahu this morning.

Deep moisture will produce very humid conditions and localized
heavy showers with thunderstorms through at least the evening.
A deep trough located about 800 miles northwest of the state will
inch closer today, causing easterly trade winds to gradually veer
out of the southeast. While easterly trade winds will hang on
across most windward areas today, day time sea breezes will
dominate elsewhere, leading to another very humid day with dew
point temps hovering in the mid 70s. Even though a weak ridge will
remain overhead above 15000 ft or so, the abundant available
moisture will be tapped by sea breezes to produce spotty heavy
showers and thunderstorms. Due to the already impressive amount of
rainfall that has occurred on the Big Island, a Flash Flood Watch
remains in effect for that island through the evening. The Watch
does not include the other islands at this time, but localized
flooding is a concern, mainly during the afternoon.

Moisture will slowly diminish over the western half of the state
late tonight and early Wednesday while remaining deep over the
eastern end of the island chain. A southeasterly flow should
generate land breezes over the smaller islands, pushing higher
shower chances offshore, but windward and southeast slopes of the
Big Island, as well as east Maui, could stay active. Another round
of convection, featuring spotty heavy showers, is expected during
the afternoon.

Models remain consistent in bringing a drier trade wind weather
back to the state beginning late Wednesday night into Thursday
and continuing into the weekend, as high pressure builds to our
north and a drier airmass moves in from the east. This should
suppress seabreeze activity, with passing showers becoming focused
over windward areas.

&&

.AVIATION...
A band of thick layered clouds has started to push its way up
into the waters south of Oahu. As of 1900Z, embedded thunderstorms
were approximately 35 NM south of PHNL. This band of showers and
thunderstorms has been slowly tracking north this morning and
PHNL and PHJR terminals should be aware of thunderstorms possibly
entering their vicinity.

Thunderstorm activity over eastern Big Island and the waters
north of Maui and the Big Island have settled down since early
this morning. Thunderstorm activity, however, remains in the
waters far south of South Point. Daytime heating and the ample
moisture over the state will help contribute to the chance of
thunderstorms this afternoon. This will hold true for all islands.

Showers will likely continue to move over the Big Island and PHTO
should expect to experience prevailing MVFR to TEMPO IFR
conditions. The islands of Maui, Lanai, and Molokai remain quiet
this morning, with VFR conditions at the terminals. An increase in
showers is also expected this afternoon. Predominately MVFR
conditions are likely to stick around at PHLI through the day.

AIRMET SIERRA for mountain obscuration is posted for the Big
Island, Oahu, and Kauai. This will be expanded as needed.

&&

.MARINE...
No marine advisories are in effect, but thunderstorms have been
added for all waters today. Currently, a large mass of
thunderstorms is noted about 35 nm south and southwest of Oahu.
This area could drift into additional waters around Oahu and Kauai
as the day progresses, and an isolated thunderstorm could flare up
anywhere, though the highest chance will be over land and south
through west of the Big Island.

Moderate to locally fresh east to southeast winds will prevail
through tonight, with winds strongest across windward waters and
the Alenuihaha Channel. Fresh to strong trade winds will
gradually fill in late Wednesday and Thursday then continue into
the weekend as high pressure rebuilds north of the state. Small
Craft Advisory winds are expected across the typically windier
waters during this time. No significant surf is expected through
the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Big Island.

&&

Public and Marine...Wroe
Aviation...Eaton

In the hours before

Special weather statement, Aug 23, 2:21 PM HST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
221 PM HST TUE AUG 23 2016

HIZ023>028-240215-
BIG ISLAND INTERIOR-BIG ISLAND NORTH AND EAST-KOHALA-KONA-SOUTH BIG
ISLAND-BIG ISLAND SUMMIT-
221 PM HST TUE AUG 23 2016

...SCATTERED THUNDERSTORMS TO PERSIST OVER THE BIG ISLAND THIS
AFTERNOON...

THUNDERSTORMS WILL CONTINUE OVER THE BIG ISLAND THROUGH THE
AFTERNOON...WITH THE STRONGEST STORMS EXPECTED TO PRODUCE FREQUENT
LIGHTNING OVER INTERIOR AND LEEWARD SLOPES. WHEN THUNDERSTORMS
APPROACH...YOU SHOULD MOVE INDOORS. STAY AWAY FROM WINDOWS AND
ELECTRICAL APPLIANCES UNTIL THE STORM IS OVER. LIGHTNING CAN STRIKE
SEVERAL MILES AWAY FROM A THUNDERSTORM...AND IT DOES NOT HAVE TO BE
RAINING FOR YOU TO BE STRUCK BY LIGHTNING.

LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
      2016 15591 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510
      1974 15500 1965 15499 1953 15481 1934 15499
      1927 15516 1927 15529 1913 15551 1891 15568
TIME...MOT...LOC 0009Z 240DEG 49KT 1984 15522

WROE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:02 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 2:04 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 23, 4:40 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 23, 4:55 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 7:17 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Aug 23, 8:14 PM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 23, 11:23 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 24, 12:11 AM HSTAreal Flood AdvisoryHFOHonolulu12 hr
Aug 24, 3:26 AM HSTSmall Craft AdvisoryHFO5 days

Nearby

Special Weather Statements in Hawaii, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.